Alert archive / Montana / High Wind Watches in 2018

High Wind Watch 13, NWS Great Falls, MT

December 19, 2018

NWS Great Falls, MT issued this high wind watch at Dec 19, 2018, 2:14 PM MST. It took effect at Dec 20, 2018, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 2:14 PM MST (21:14 UTC)
In effect from
Dec 20, 2018, 10:00 PM MST
Expired
Dec 20, 2018, 3:03 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

362 
WWUS75 KTFX 192114
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
214 PM MST Wed Dec 19 2018

MTZ009-048-200600-
/O.CAN.KTFX.HW.W.0012.000000T0000Z-181220T0000Z/
/O.NEW.KTFX.HW.A.0013.181221T0500Z-181222T0500Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
214 PM MST Wed Dec 19 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from Thursday evening through
Friday evening. The High Wind Warning has been cancelled.

* WINDS...Southwest 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds will gradually decrease through Thursday. Then
  winds strengthen again Thursday night, with the strongest wind
  gusts early Friday.

* IMPACTS...Isolated power outages are possible. Travel may be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ010-200600-
/O.EXP.KTFX.HW.W.0012.000000T0000Z-181219T2100Z/
/O.NEW.KTFX.HW.A.0013.181221T0500Z-181222T0500Z/
Eastern Glacier-
Including Cut Bank
214 PM MST Wed Dec 19 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...
...HIGH WIND WARNING HAS EXPIRED...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from Thursday evening through
Friday evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 60 mph.

* TIMING...Winds will gradually decrease through Thursday. Then
  winds strengthen again Thursday night, with the strongest wind
  gusts early Friday.

* IMPACTS...Isolated power outages are possible. Travel may be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ044>046-049>051-192215-
/O.EXP.KTFX.HW.W.0012.000000T0000Z-181219T2100Z/
Toole-Liberty-Eastern Pondera-Eastern Teton-Judith Basin-Fergus-
Including Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, 
Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, 
Winifred, Lewistown Divide, and Grass Range
214 PM MST Wed Dec 19 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds will gradually decrease this evening.

$$

http://www.weather.gov/greatfalls
2 follow-up statements
513 
WWUS75 KTFX 200012
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
512 PM MST Wed Dec 19 2018

MTZ009-010-048-201100-
/O.CON.KTFX.HW.A.0013.181221T0500Z-181222T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
512 PM MST Wed Dec 19 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WINDS...West 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds strengthen again Thursday night, with the 
  strongest wind gusts early Friday.

* IMPACTS...Isolated power outages are possible. Travel may be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&







$$

http://www.weather.gov/greatfalls
262 
WWUS75 KTFX 201003
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
303 AM MST Thu Dec 20 2018

MTZ009-048-202200-
/O.UPG.KTFX.HW.A.0013.181221T0500Z-181222T0500Z/
/O.NEW.KTFX.HW.W.0013.181220T2200Z-181221T1800Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
303 AM MST Thu Dec 20 2018

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM
MST FRIDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 3 PM this afternoon to
11 AM MST Friday. the High Wind Watch is no longer in effect.

* WINDS...Southwest 30 to 40 mph with gusts up to 70 mph.

* TIMING...Winds strengthen again this afternoon, with the
  strongest wind gusts expected overnight tonight through early 
  Friday morning.

* IMPACTS...Isolated power outages are possible. Travel may be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

MTZ010-202200-
/O.UPG.KTFX.HW.A.0013.181221T0500Z-181222T0500Z/
/O.NEW.KTFX.HW.W.0013.181221T0300Z-181221T1800Z/
Eastern Glacier-
Including Cut Bank
303 AM MST Thu Dec 20 2018

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
MST FRIDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 8 PM this evening to 11 AM
MST Friday. the High Wind Watch is no longer in effect.

* WINDS...West 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds strengthen again this evening, with the strongest
  wind gusts expected late tonight through early Friday morning.

* IMPACTS...Isolated power outages are possible. Travel may be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

MTZ012-014-050-202200-
/O.NEW.KTFX.HW.A.0014.181221T0900Z-181221T1800Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
and Hobson
303 AM MST Thu Dec 20 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late tonight through Friday
morning.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...A period of strong winds is possible late tonight
  through Friday morning with strongest gusts likely Friday 
  morning. 

* IMPACTS...Isolated power outages are possible. Travel may be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 19, 10:47 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 19, 10:47 AM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1047 AM MST Wed Dec 19 2018

...Aviation Update...

.SYNOPSIS...

Windy conditions continue today across much of the Treasure State,
especially areas east of the Continental Divide. Snow showers over
western and southwest parts of the state will diminish late this
morning while winds gradually diminish late this afternoon and
evening. Mostly dry conditions tonight through Thursday will be
followed by another round of gusty winds and mountain snow on
Friday.

&&

.DISCUSSION...

Today through Friday...A fast west to northwesterly flow aloft
continues over the region today with moisture gradually decreasing
through this afternoon, bringing a diminishing trend to ongoing
snow showers over portions of SW MT and areas further north along
the continental divide. Strong wind reports have been fairly
isolated overnight, but with mid level flow still around 50kts
through this morning will leave wind warnings in place for now. A
broad upper level ridge builds over the interior western US later
today through Thursday with axis shifting east of the region
Thursday night as the next potent Pacific trough moves onto the
West coast then across the Northern Rockies and MT Friday. Another
period of strong winds appears likely for portions of north-
central MT with onset along the Rocky Mtn Front likely Thursday
night, spreading into adjacent portions of north-central MT on
Friday. Period of strongest winds with this event look to occur
Friday morning. Another round of snow moves into areas along the
Continental Divide Thursday night, spreading into portions of SW
MT Friday with the passage of a Pacific cold front. Snow
accumulation with this system should be lighter than the current
system, though several inches of snow are likely again over areas
of the continental divide north of Rogers Pass as well as in the
West Yellowstone area. Hoenisch

Friday night through Wednesday...The progressive pattern that we
have been in for the past week or so looks to continue through
the middle of next week. This ongoing pattern of shortwave
troughs followed by shortwave ridges will continue to shift the
weather regimes from wet and windy weather, to mild and dry
weather on and off through next week. From Friday night through
Saturday night the region will be under the influence of a fairly
flat upper level ridge through Saturday night. This will bring a
brief window of drier conditions and closer to seasonal
temperatures through overnight Saturday into Sunday. By Sunday
morning, the next series of stronger shortwave troughs dig across
the area through Wednesday. The initial wave will bring a brief
shot of gusty winds over much of Northcentral Montana, especially
along the Rocky Mountain Front Sunday into Monday Morning. The
second wave in the series will bring some breezy conditions over
parts of Northcentral Montana, but is looking more likely to bring
widespread precipitation to the area. At this time confidence is
low on the timing and type of precipitation given the current
model spread. However, confidence is starting to increase
regarding precipitation spreading across the forecast area Monday
night into Wednesday morning. There also looks to be a decent cool
down on the backside of this passing system, where winds shift to
North/Northwesterly and temperatures quickly become cold enough
to support snow showers overnight Tuesday into Wednesday.

&&

.AVIATION...
Updated 1800Z.

Strong west-northwest flow aloft over the region will gradually
diminish late this afternoon and evening with gusty surface winds,
Mtn wave turbulence and low level wind shear continuing to affect
many terminals through this afternoon, though conditions should
begin to improve later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  30  50  33 /   0   0   0  10
CTB  44  29  47  29 /  10  10   0  10
HLN  45  26  44  29 /  10   0   0  10
BZN  42  19  42  25 /  10   0   0  10
WEY  31  12  32  16 /  40  20  10  30
DLN  40  19  41  24 /  10   0   0  20
HVR  48  25  47  31 /   0   0   0  10
LWT  42  24  48  30 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...
Jefferson...Judith Basin...Liberty...Meagher...Toole.

Winter Weather Advisory until 8 AM MST this morning above 5000
feet for Central and Southern Lewis and Clark...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory until 8 AM MST this morning above 6500
feet for Beaverhead.

High Wind Warning until 8 AM MST this morning Blaine...Hill.

High Wind Warning until 5 PM MST this afternoon Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.